Serotonin syndrome risk with triptans and antidepressants very low
YOUR DOSE OF MEDICINE - Charles C. Chante MD (The Philippine Star) - May 26, 2019 - 12:00am

The risk of serotonin syndrome developing in individuals who are taking both triptans for migraine and either an SSRI or serotonin-norepinephrine reuptake inhibitor (SNRI) antidepressant is very low, according to analysis of electronic health record data of 47,968 patients prescribed triptans.

 The study of 14 years’ worth of data, identified only two confirmed cases of serotonin syndrome, representing an incident rate of 0.6 cases per 10,000 person-years  of exposure, and five probable cases.

Our results do not show major changes in prescribing patterns as a result of the Food and Drug Administration advisory (warning in 2006). Taken as a whole, our data suggest that the FDA advisory should be considered.

Overall, the investigators found 19,017 patients who were prescribed both triptans and an SSRI or SNRI. Of these, 229 (1.2%) were diagnosed with extrapyramidal syndrome at some point. Serotonin syndrome was suspected in 17 patients, while other diagnoses included restless legs syndrome, periodic limb movement disorder of sleep, and akathisia.

Four cases met both the Sternbach and Hunter diagnostic criteria for serotonin syndrome, but in only two of these cases had triptans been used at around the time that the serotonin syndrome developed. However, the authors did note that, in both these cases, some symptoms developed before the patients ingested the triptans.

Even if serotonin syndrome was in fact the cause of symptoms in all the patients with suspected diagnoses, and who had documented coprescription of triptans and antidepressants, this still represented an incidence of 2.3 cases per 10,000 person-years.

Our results provide additional reasons to be skeptical that triptans increase the risk of serotonin syndrome beyond the risk already associated with SSRI and SNRIs alone.

The investigator also pointed out that the biological plausibility of triptans as a cause of serotonin syndrome was questionable.  

Evidence suggests that serotonin syndrome is mediated by serotonin 2A receptors, with possible involvement of serotonin-1A receptors. Triptans, however, are serotonin agonists with the high affinity at serotonin -1B and 1D receptors and only low affinity for serotonin 1A receptors.”

 They noted that many of the patients with suspected serotonin syndrome were taking a large number of other medications that could also have contributed to the symptoms.

Acute dystonic reactions, akathisia, or drug-induced tremors are not rare in patients who are receiving treatment for migraine that includes phenothiazines or neuroleptic drugs for migraine-associated nausea or pain.”

However, they did qualify their findings by noting that the quality of medical documentation was “highly variable,” and they often had to make the diagnosis based on poor descriptions of symptoms or physical examination findings.

Overall, the results are reassuring and suggest that patients with coexisting affective disorders and migraine need not forgo management of one condition to treat the other.

SEROTONIN SYNDROME
Philstar
  • Latest
  • Trending
Latest
Recommended
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

SIGN IN
or sign in with